MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1660
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/17/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery penumbra coil 400s (pc400s).During the procedure, the physician placed thirty seven pc400s and three non-penumbra coils in the target vessel using a lantern delivery microcatheter (lantern).Next, the physician advanced a new pc400 through the lantern, but retracted the pc400 into its introducer sheath in order to reposition it.The physician then experienced resistance just after re-advancing the pc400 within its introducer sheath; therefore, the pc400 was removed.The procedure was completed using additional pc400s, other coils and the same lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The embolization coil was intact with the pusher assembly and had offset coil winds.Coagulated blood was present within the introducer sheath.During functional analysis, resistance was experienced while attempting to advance the pc400 through its introducer sheath due to the offset coil winds.Consequently, the penumbra investigator inadvertently fractured the introducer sheath near its proximal end.Conclusions: evaluation of the returned pc400 revealed offset coil winds near the proximal end of the embolization coil.If the device is forcefully advanced against resistance, damage such as offset coil winds may occur.These offset coil winds likely contributed to the reported resistance experienced while re-advancing the device within its introducer sheath.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8633736
Report Number3005168196-2019-00996
Device Sequence Number2354448
Product Code HCG
UDI-Device Identifier00814548010724
UDI-Public00814548010724
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/23/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/21/2024
Device Catalogue Number4002C1660
Device Lot NumberF70271
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/10/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 04/23/2019
Supplement Date Received by Manufacturer07/08/2019
Initial Report FDA Received Date05/22/2019
Supplement Report FDA Received Date07/27/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age75 YR
Date Report Sent to FDA01/01/2005